Mississippi, 2008Flash Flooding and Damaging Wind in Mississippi, April 4, 2008
April 4, 2008 · NWS MEG · 4 events in 4 counties and zones
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008. Some of the storms produced flash flooding, damaging winds, and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 4, 2:37 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Apr 4, 2:37 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT FRI APR 4 2008
.DISCUSSION...
CURRENTLY...A LINE OF STRONG TO MARGINALLY SEVERE STORMS IN
ADVANCE OF AN APPROACHING COLD FRONT EXTENDS FROM WEST TENNESSEE
THROUGH THE MEMPHIS METRO AREA INTO SOUTH CENTRAL ARKANSAS. THIS
LINE OF STORMS CONTINUES TO PUSH EAST ACROSS THE MID SOUTH.
SURFACE BASED INSTABILITY IN ADVANCE OF THE LINE IS MARGINAL WITH
SBCAPES OF 500-1000 J/KG WHILE WIND FIELDS ARE QUITE STRONG WITH
850 MB WINDS OF 40-50 KTS AND 500 MB WINDS OF 60 KTS. EXPECT A FEW
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL THIS MORNING
ALONG AND SOUTH OF INTERSTATE 40.
TODAY...A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE MID SOUTH
DURING THE DAY. PRECIPITABLE WATER VALUES OF OVER 1.50 INCHES
COMBINED WITH STRONG LIFT CAUSED BY THE APPROACH OF A DECENT 500
MB SHORTWAVE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN. THE HEAVY RAIN THREAT WILL SLOWLY SHIFT TO THE
SOUTH AND EAST DURING THE DAY. MANY AREAS WILL SEE AN ADDITIONAL 1
TO 3 INCHES AND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA WILL
CONTINUE THROUGH 00Z SAT.
TONIGHT...THE COLD FRONT WILL MOVE EAST OF THE REGION WITH ONLY
SOME LEFTOVER SHOWERS ACROSS NORTHEAST MISSISSIPPI DURING THE EVENING.
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE WEST WITH CLEARING
FROM WEST TO EAST DURING THE NIGHT. COOLER AIR WILL ALSO FILTER IN
BEHIND THE FRONT WITH SOME LOWER 40S ACROSS NORTHERN SECTIONS OF
THE MID SOUTH.
SATURDAY THROUGH MONDAY NIGHT...A RELATIVELY QUIET...DRY PERIOD
IN AN OTHERWISE BUSY WEATHER PATTERN. PLEASANT HIGH PRESSURE WILL
BE CENTERED OVER THE MID SOUTH ON SATURDAY WITH HIGHS IN THE MID
60S ALONG WITH SUNNY SKIES. BY SUNDAY HIGH PRESSURE WILL HAVE
MOVED WELL TO THE NORTHEAST WITH SOUTHERLY FLOW RETURNING TO THE
AREA. TEMPS WILL BE ABOVE NORMAL...CLIMBING INTO THE 70S SUNDAY
AND MONDAY.
TUESDAY TROUGH THURSDAY...THE PATTERN TURNS ACTIVE ONCE AGAIN. A
COLD FRONT PUSHES INTO THE REGION TUESDAY AFTERNOON WITH MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS. 00Z MEDIUM RANGE MODELS
ARE DEPICTING QUITE A BIT OF INSTABILITY TUESDAY AFTERNOON IN
ADVANCE OF THE COLD FRONT SO WILL HAVE TO MONITOR THE SEVERE
THREAT. THIS FRONT WILL STALL OVER NORTH MISSISSIPPI ON WEDNESDAY
BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT. ANOTHER
MAJOR UPPER LEVEL TROF IS FORECAST TO MOVE INTO THE SOUTHERN
PLAINS TOWARD THE END OF THE WEEK...INTERACTING WITH THIS
FRONT...RESULTING IN CONTINUED RAIN CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 66 45 66 49 / 100 40 10 0
MKL 65 42 64 43 / 100 40 10 0
JBR 60 41 65 44 / 80 20 10 0
TUP 70 49 66 47 / 100 80 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-
WEAKLEY.
&&
SJMHazardous weather outlook, Apr 3, 2:35 PM CST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU APR 3 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
335 PM CDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY
AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM
NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE
SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS
OF THE MID SOUTH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH
ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A
LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
In the hours before
Special weather statement, Apr 4, 1:41 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 AM CDT FRI APR 4 2008
TNZ020-050>052-040830-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
241 AM CDT FRI APR 4 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 10 MILES NORTHWEST OF ALAMO TO 3
MILES SOUTHWEST OF BROWNSVILLE AT 241 AM CDT...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING THE CITIES OF BROWNSVILLE...HUMBOLDT...JACKSON...MILAN AND
TRENTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 330 AM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Apr 4, 2:29 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 AM CDT FRI APR 4 2008
MSZ002-TNZ089-040915-
MARSHALL MS-FAYETTE TN-
329 AM CDT FRI APR 4 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 18 MILES WEST OF SOMERVILLE TO 12
MILES WEST OF BYHALIA AT 329 AM CDT...MOVING EAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 AM
CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Thunderstorm Wind, Monroe
- When
- April 4, 7:38 AM CST to 7:43 AM CST
- Where
- Monroe County, 0.17 mi N of Wren to 4 mi WSW of Amory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 33.972, -88.600
Straight line winds knocked down power poles and power lines near Wren.
Flash Flood, Tate
- When
- April 4, 9:30 AM CST to 11:30 AM CST
- Where
- Tate County, Coldwater to 1.97 mi W of Coldwater Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.680, -89.970
Heavy rain produced street flooding on Highway 51 in Coldwater.
Flash Flood, Union
- When
- April 4, 11:30 AM CST to 1:30 PM CST
- Where
- Union County, New Albany to 1.42 mi S of New Albany
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.500, -89.000
Heavy rain produced flooded a restaurant in New Albany along Highway 78.
Flash Flood, De Soto
- When
- April 4, 12:10 PM CST to 12:40 PM CST
- Where
- De Soto County, 5 mi S of Hernando to 0.6 mi WNW of Love
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.748, -90.000
Heavy rain produced flash flooding along Highway 51, 5 miles south of Hernando. Water covered the road. In addition, standing water occurred in many yards as ponds overflowed their banks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 4, 200823 injured · $128 million · EF2 · 70 events
- Rip Current in Guam, April 4, 20081 death · 1 event
- Tornadoes and Damaging Winds in Louisiana, April 4, 20081 injured · $845,000 · EF1 · 15 events
- Tornadoes and Hail in Alabama, April 4, 2008$176,000 · EF0 · 62 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 2008$904,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Louisiana, April 4, 2008$743,000 · 85 kt wind · 16 events
- Tornadoes and Flash Flood in Alabama, April 4, 20081 injured · $174,000 · EF1 · 9 events
- Flash Flooding and Damaging Winds in Texas, April 4, 2008$200,000 · 58 kt wind · 4 events
- Flash Flooding in Kentucky, April 4, 2008$110,000 · 10 events
- Flash Flood and Hail in Arkansas, April 4, 2008$60,000 · 1 in hail · 6 events
- Hail and Damaging Wind in Texas, April 4, 2008$60,000 · 50 kt wind · 2 events
- Tornadoes and Hail in South Carolina, April 4, 2008$10,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97852, 97853, 97854, 97855.